Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS Flagstaff, AZ

July 10, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 10, 2011, 3:28 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 3:28 PM MST (22:28 UTC)
Expired
Jul 10, 2011, 5:36 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WGUS55 KFGZ 102228
FFWFGZ
AZC005-110130-
/O.NEW.KFGZ.FF.W.0014.110710T2228Z-110711T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 322 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER THE SCHULTZ FIRE BURN AREA. RAIN GAGES INDICATE    
  RAINFALL AMOUNTS IN EXCESS OF A QUARTER OF AN INCH HAVE FALLEN     
  OVER SOUTHWESTERN PORTIONS OF THE BURN AREA IN LESS THAN 10        
  MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WUPATKI
  TRAILS AND TIMBERLINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

&&

LAT...LON 3538 11163 3538 11158 3534 11156 3532 11155
      3529 11155 3525 11158 3530 11165

$$

MCS
1 follow-up statement
926 
WGUS75 KFGZ 110036
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
536 PM MST SUN JUL 10 2011

AZC005-110043-
/O.CAN.KFGZ.FF.W.0014.000000T0000Z-110711T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
536 PM MST SUN JUL 10 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...

HEAVY RAIN HAS ENDED OVER THE BURN AREA AND FLOODING IS NO LONGER 
EXPECTED. FLOODED DRAINAGES AND STREAM CHANNELS WILL CONTINUE TO 
GRADUALLY RECEDE OVER THE NEXT HOUR OR TWO. 

LAT...LON 3538 11163 3538 11158 3534 11156 3532 11155
      3529 11155 3525 11158 3530 11165

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:10 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST SUN JUL 10 2011

.SYNOPSIS...MONDAY WILL BRING ANOTHER AFTERNOON AND EVENING OF
SHOWERS AND THUNDERSTORMS. A PROGRESSIVE DRYING TREND WILL BEGIN ON
TUESDAY WITH CHANCES FOR PRECIPITATION DROPPING INTO THE SINGLE
DIGITS BY THURSDAY. MONSOONAL MOISTURE WILL MAKE ITS WAY BACK INTO
THE STATE OVER THE WEEKEND.
&&

DISCUSSION...CONVECTION FIRED UP AND PERSISTS OVER THIS MORNING'S
CLOUD-FREE AREAS. STORMS BEGAN TO FORM IN PREVIOUSLY CLOUDY AREAS
ONLY IN THE LAST HOUR.

LOW PRESSURE OVER BRITISH COLUMBIA'S QUEEN CHARLOTTE ISLANDS WILL
PRODUCE A SIGNIFICANT CHANGE IN OUR WEATHER THIS WEEK. AS EARLY AS
TOMORROW AFTERNOON...AS THE LOW MOVES SOUTH...DRIER AIR WILL START
TO FILTER INTO WESTERN ARIZONA. WHILE WE'LL STILL SEE TYPICAL RAIN
SHOWERS AND THUNDERSTORMS ON MONDAY...IT SEEMS CONVECTION WILL
DIMINISH CONSIDERABLY ON TUESDAY. THIS TREND WILL CONTINUE THROUGH
THE END OF THE WORK WEEK WITH THE POTENTIAL FOR A COMPLETELY
RAIN-FREE THURSDAY AND FRIDAY ACROSS NORTHERN ARIZONA. BY THE
WEEKEND...RIDGING WILL NUDGE WESTWARD TO PROVIDE SOUTHERLY FLOW
ACROSS THE STATE AND THE RETURN OF MONSOONAL MOISTURE.
&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING BEFORE DECREASING IN COVERAGE AND INTENSITY
AFTER 03Z. STORMS WILL REDEVELOP MONDAY MORNING AFTER 17Z THROUGH
EARLY EVENING HOURS. GUSTY AND ERRATIC WINDS AND MVFR/LCL IFR
CONDITIONS SHOULD BE EXPECTED NEAR STORMS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC..................HOWARD
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 10, 9:36 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 10 2011

AZZ004>018-037>040-110715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDELY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CLOUD-FREE AREAS BY LATE MORNING. WHERE CLOUD COVER
EXISTS...VIGOROUS CONVECTION WILL LIKELY BE DELAYED BY A FEW
HOURS. STORMS WILL DRIFT SLOWLY FROM SOUTH TO NORTH. TODAY'S
STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION WILL DIMINISH WITHIN A FEW HOURS OF SUNSET IN MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR SHOWERS AND THUNDERSTORMS AGAIN MONDAY. BY TUESDAY...GRADUAL
DRYING BEGIN TO CREEP EASTWARD ACROSS THE STATE. MOISTURE SHOULD
RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

In the hours before

Local storm report, Jul 10, 3:04 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
304 PM MST SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       MAYER                   34.40N 112.24W
07/10/2011  M1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            NUISANCE FLOODING IN MAYER CAUSED BY 1.5 INCHES RAIN IN
            45 MINUTES.

&&

EVENT NUMBER FGZ1100178

HOWARD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:54 PM MSTFlash Flood WarningFGZNavajo51 min
Jul 10, 2:49 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.